May cause anaphylaxis
- What to do in case of anaphylactic shock Prevent further supply of the allergen, call an emergency doctor, bring the patient into the appropriate position depending on the condition (shock position, stable lateral position, upright upper body), check pulse, breathing and blood pressure, administer emergency medication if necessary
- Anaphylactic Shock Risks: In severe cases, there is a risk of respiratory and cardiovascular arrest.
- When to the doctor An allergic shock should always be treated by a doctor.
- Always call the emergency doctor if someone has an allergic shock!
- Even if the allergy sufferer uses his emergency medication against the symptoms of allergic shock, you should alert the emergency doctor!
Anaphylactic shock: what to do?
An allergic shock (anaphylactic shock) can be life-threatening. Therefore, as a first aider, you should act immediately:
- As soon as possible, prevent further allergens from being supplied to the patient. This can mean, for example, stopping a drug infusion, protecting the patient from further bee stings or preventing him from further eating (in the case of food allergies).
- If the patient has no difficulty breathing, you should put them in the shock position. That means: lower your upper body, keep your legs high. This means that the blood cannot “sink” into the legs, but is available to supply the vital organs of the brain and heart.
- If the patient has difficulty breathing, keep their upper body high (almost upright).
- If the patient is unconscious, place them on their side in a stable position.
- Alert the ambulance!
- Reassure the patient (unless they are unconscious).
- Monitor the allergy sufferer's pulse, blood pressure, and breathing.
- If the patient stops breathing, start mouth-to-mouth resuscitation immediately. In the event of cardiovascular arrest, you have to revive (reanimate) the person affected.
- If necessary, help the allergy sufferer using the medication from his emergency kit.
Anaphylactic shock: emergency kit
Allergy sufferers who are prone to or have already suffered an allergic shock should always have an emergency kit with them. It contains three to four medications (depending on which symptoms are to be expected in the allergy sufferer in question):
- Adrenaline for injection (usually in the form of an easy-to-use auto-injector)
- a bronchodilator drug (beta-sympathomimetic) in spray form to be used in acute respiratory distress
- a drug that stops or at least weakens the allergic reaction (antihistamine)
- Cortisone to prevent late reactions
Allergy sufferers can find out from their doctor how to use the medication in an emergency.
Anaphylactic shock: risks
In the case of an allergic shock, the symptoms develop within a very short time after contact with the allergy trigger (allergen). Anyone who is hypersensitive to intravenous medication (syringe, infusion) can show the first signs of anaphylaxis within five minutes. In the case of insect bites, anaphylactic shock becomes noticeable after about ten to 15 minutes. In the case of a food allergy, the symptoms of shock appear about half an hour after consumption.
An allergic shock often announces itself with itching of the skin, tingling sensation and / or a metallic taste on the tongue, difficulty swallowing, feelings of fear, headache or disorientation. Depending on the extent of the symptoms, doctors differentiate between four degrees of severity of anaphylaxis:
- I. Severity: slight general reactions (dizziness, headache etc.) and skin reactions (itching, reddening of the skin with sensation of heat, hives etc.). There is no acute danger to life. However, the further course must be carefully monitored.
- II. Severity: In addition to the symptoms mentioned above, there may be a drop in blood pressure, an accelerated heartbeat (tachycardia), slight shortness of breath and gastrointestinal symptoms (such as nausea, vomiting).
- III. Severity: The symptoms of 2nd degree allergic shock are accompanied by spasms of the airways muscles (bronchospasm) and signs of shock (such as paleness, cold skin / cold sweat, fast, flat pulse, blue discoloration of the lips). The larynx rarely swells (Quincke's edema) and causes shortness of breath.
- IV. Severity: This is the extreme case of anaphylactic shock with respiratory and cardiovascular arrest.
The symptoms can appear individually or in different combinations. The initial warning signs do not allow any conclusion as to how severe the allergic shock will be!
Allergic shock: risk of drop in blood pressure
The first time it comes into contact with a potential allergen, the organism forms specific antibodies against it. At the next contact, the hypersensitive immune system can react with a violent shock reaction (anaphylactic shock) within minutes: the blood vessels in the arms and legs widen and the wall of the vessels becomes more permeable. This causes water to flow out of the vessels into the spaces between individual cells and organs. Both together - widening of the vessels and fluid outflow - causes the blood pressure to drop.
The body tries to counteract this: messenger substances from the group of Catecholamines (like adrenaline) are released. They are supposed to raise the blood pressure again by constricting the blood vessels. However, this is fatally prevented by other signal substances (mediators) that are released when the antigen and antibody come into contact (including histamine). In addition, the heartbeat (tachycardia) accelerates when trying to keep sufficient blood flow and thus the oxygen supply to all body regions going.
Anaphylactic shock: when to see a doctor?
The processes described in the body trigger symptoms that can spread to the whole body (skin, respiratory tract, cardiovascular system, digestive tract) within a very short time and become life-threatening. Anaphylactic shock is therefore considered an emergency and required immediate medical help!
Even if patients with anaphylactic shock receive the right help quickly and symptoms improve quickly, they should be monitored in the intensive care unit for at least 24 hours. Because even after the treatment, the symptoms can reappear immediately after six to 24 hours. Experts then speak of one biphasic course.
The lethality ("fatality") in anaphylactic shock is approximately one percent.
Anaphylactic shock: medical examinations
The diagnosis of "anaphylactic shock" is usually made quickly because the symptoms are usually very characteristic. The doctor will ask the patient or accompanying persons / first aiders whether there was any contact with possible allergy triggers shortly before the symptoms began. This could be, for example, the use of certain medications, the consumption of certain foods or an insect bite.
It is also important to rule out other possible causes of the symptoms. These include, for example, other types of shock, cardiac arrhythmias, panic attacks, and strokes.
Anaphylactic shock: Treatment by the doctor
If first aiders have not already done so, the alerted doctor will stop the allergen supply and bring the patient into a suitable body position (e.g. shock position, stable side position). Thereafter, depending on the severity of the allergic shock and the symptoms present, he can take further measures. Examples:
- Medication: The doctor may give appropriate medication to treat the symptoms of shock, such as adrenaline. It improves blood circulation, reduces skin swelling and makes it easier for allergy sufferers to breathe.
- Oxygen: When breathing and circulation are weak, the patient is supplied with oxygen through a breathing mask.
- Volume replacement: The patient is given a volume replacement solution via an infusion to bring the "sagging" blood pressure back up.
- Ventilation: If an anaphylactic shock has caused swelling of the larynx with shortness of breath, the doctor can intubate (ie insert a "breathing tube" into the windpipe). An incision in the trachea (emergency coniotomy) is very rarely necessary as the last measure.
- Revival: In the event of cardiovascular arrest, the patient is reanimated.
Prevent anaphylactic shock
Whether and how anaphylactic shock can be prevented depends on the allergy trigger:
Insect venom allergy sufferers can often use specific immunotherapy (desensitization) to ensure that their immune system is better able to tolerate the venom of bees, wasps, etc. This lowers the likelihood of anaphylactic shock.
This option does not exist for people who are allergic to other allergens (certain foods, medicines, natural latex, etc.). An allergic shock can only be prevented in them by strictly avoiding the allergy trigger.
Author & source information
- Which was the first geography book
- How do you breathe through pain
- Is Canada good for technology
- Most Southeast Asian countries hate China
- Why is live betting so popular
- Can Verizon Wireless handle a successful iPhone
- Why is natural gas considered a renewable energy
- What kind of jobs are contract based
- Who is the Best Pulmonologist in Pune
- How do you know that risotto is made
- The Trans-Siberian trip is really worth it
- Gay Pride parades are unnecessary
- How can I increase my website traffic
- Why should we undergo cosmetic surgery?
- Why is Indian currency easily faked
- Where is Napoleon's grave
- When will people stop talking about feminism?
- Why am I not forming good habits
- Is it worth buying a Jaguar XF
- Is the Burning Man Festival harmful to the environment?
- What is the Bhagavad Gita of Ramayana
- What is documents in question
- Are cell phones a health risk
- How do I type on my iPhone